Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Abdominal discomfort, heartburn, reflux. Taking Nexium. Worried about colon or pancreatic cancer.

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2004
Answered : 1392 Questions
Question
Hello,
I have been having a discomfort in my left upper abdomen for a little over a month. I call it a discomfort because it's not really pain I can just tell something is there. Sometimes if feels like something is caught right below my ribcage but that usually goes away after I have a BM. On rare occasions the discomfort has traveled into my left back flank area. I also had pain in my left waist a lower back area for a couple of days but that has since gone away. I went to the doctor and he put me on Nexium because I was also having trouble with heartburn and reflux. He seems to think that this may be an ulcer or constipation. I have increased my fiber intake and that has helped some. I also have increased my water intake daily and that seems to have helped some. I have major anxiety issues and of course think the worst. I have looked at symptoms on the internet and just know that I have stomach, colon, or pancreatic cancer. I am having an abdominal ultrasound in the morning but just want another opinion of what it could be. My doctor is only doing the ultrasound to ease my mind. I am 35 years old. I am 5'5 and weight 230 lbs. I've had no other symptoms at all. I do not feel bad, I haven't lost any weight recently. I just have this weird discomfort in my left side. I've never had any other medical conditions besides acid reflux which I've had my entire life. When I get to thinking about it I start hurting in my back right below my shoulder blades but if I take something for anxiety that goes away almost immediately so I'm thinking that is just tension. Thanks so much!
Posted Tue, 8 May 2012 in Cancer
 
 
Answered by Dr. Indranil Ghosh 8 hours later
Hi
Thanks for writing.


Discomfort in left upper abdomen can be of various reasons, including muscle or rib pain, unnoticed trauma, gastritis, colon infection, etc to name a few. The causes that you are worried of (stomach, colon, or pancreatic cancer) are rare as compared to those I mentioned and even rarer in your age group.


You also do not have any other symptoms suggestive of cancer like weight loss, fatigue, decreased appetite, bleeding from any site, etc. I don't think that you should get workup for cancer in any more depth than the ultrasound. In all probability the USG (ultrasound) will be normal.


However, you have a high body mass index (38) which suggests that your weight is quite high as compared to your height. You could certainly look at a weight reduction program after consultation with your dietician and physical trainer. Maintaining a healthy weight will reduce your reflux and decrease chances of serious illnesses later, like hypertension, diabetes, cardiac disease, arthritis and not to forget several cancers.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Abdominal discomfort, heartburn, reflux. Taking Nexium. Worried about colon or pancreatic cancer. 29 hours later
Thanks for your response. My ultrasound was normal but they could not see my entire pancreas. They also found some tiny cysts on my liver but said there was nothing to worry about. The part of pancreas they could see was fine (or that's what the report said). They also did an xray and it showed some hardening of my small intestines which my doctor said could be caused by infection and so he was going to on antibiotics.

This is my question. Last night I was hurting in my stomach (kind of feels like there is something in there) and in the flank part of my back before I ate dinner. After I ate the pain went away. Of course this scared me to death. I am also having some numbness and joint pain on the left side (arm/leg). My fear is that I have a tumor (pancreatic) that they couldn't see in the ultrasound pushing on nerves and that is causing my pain and the left side issues. The pain is not constant though. Like I mentioned before I have no other symptoms. I have not lost a lot of weight. I still have my appetite when I am calm and not freaking out about this. My mother has a chemical imbalance and she believes I have gotten that from her and now I am freaking out and its because of that.

If the tumor was that big would I be having other symptoms or would it have shown up in some way on the ultrasound. My spleen was fine which is a commom spot for it to spread to if it is pancreatic cancer. My liver was fine with the exception of the cysts which I was told was was nothing. Could the hardening of the small instestines be caused by a tumor? Am I just crazy or should I pursue this more? Thanks!
 
 
Answered by Dr. Indranil Ghosh 1 hour later
Hello.

Thanks for follow up.

I am glad that Ultrasound is normal and the X-ray was suggestive of some infection only. The pain that you had was probably not significant as it went away on its own.

Now to answer your queries one by one...

Q: If the tumor was that big would I be having other symptoms or would it have shown up in some way on the ultrasound?
A. I could not agree more that a tumor pressing on nerves and causing so much pain should have showed on the USG or cause other symptoms which you do not have.

Q: My liver was fine with the exception of the cysts which I was told was nothing.
A. Liver cysts are absolutely normal and found in many patients.

Q: Could the hardening of the small instestines be caused by a tumor?
A. I am not entirely sure what the doc meant by hardening. If you can send me the detailed report then I can answer this one better.

Q: Am I just crazy or should I pursue this more?
A. Of course you are not go 'crazy' but I think there is no need to go any further with this.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor